Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS Jackson, KY

July 22, 1997Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 22, 1997, 2:17 PM EDT for Elliott County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1997, 2:17 PM EDT (18:17 UTC)
Expired
Jul 22, 1997, 3:00 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Elliott County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WUUS1 KJKL 221820 RRA
SVRJKL
KYC063-221900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT TUE JUL 22 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST KENTUCKY

   ...ELLIOTT
 
A SEVERE THUNDERSTORM WITH WINDS GUSTING TO 60 MPH AND HAIL TO DIME
SIZE WILL AFFECT SANDY HOOK AND ISONVILLE THROUGH 300 PM. AT 215
PM...WEATHER RADAR SHOWED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF
MOREHEAD MOVING EAST AT 15 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

PERRY/HARLEY/GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:46 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 10:46 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1045 AM EDT TUE JUL 22 1997

14Z SFC ANALYSIS HAS FRONTAL BOUNDARY RUNNING FROM CENTRAL MISSOURI
THROUGH IND AND DOWN ACROSS SOUTHERN OHIO BEFORE CURLING AROUND WEST
VIRGINIA AND THEN EAST TO THE COAST. HIGH PRESSURE IS CONFINED TO
NORTH OF THE GREAT LAKES AS LOW PRESSURE AND MOISTURE FROM DANNY
INFECTS THE SOUTHEASTERN 2/3RDS OF THE NATION. ISOLATED THUNDERSTORMS
...THE LARGE TRAINING ONE OVER PIKE COUNTY NOTWITHSTANDING...ARE
BEGINNING TO POP OVER EASTERN KENTUCKY WITH MORE CONCENTRATED STORMS
FURTHER NORTH WITH THE FRONTAL BOUNDARY. TEMPERATURES ARE RISING
QUICKLY BUT WILL SLOW AS THE STORMS GO UP. DECENT POPS A GOOD BET
THROUGH THURSDAY AS WE REMAIN IN THE SQUEEZE PLAY.

UPDATING TO REMOVE MORNING PERIOD. NO OTHER CHANGES AT THIS TIME.

JKL  86/70/85  758
LOZ  88/69/86  767

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:16 PM EDTFlash Flood WarningJKLJohnson119 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.